Anaphylactic shock after intradermal testing with betalactam antibiotics

Authors


  • Anaphylaxis can occur after intradermal testing even when not expected.

*Praxis im Stadthof – Allergology/Immunology
Bälliz 62 Thun 3600
Switzerland
Tel: 033 22 7 0000
Fax: 033 22 7 0004
E-mail: webermani@hin.ch

A 54-year-old woman with a history of a long lasting asthma (under treatment with ICS/LABA) and rhinopathy received oral amoxicillin/clavulanic acid (875 + 125 mg) for a cutaneous infection. The treatment lasted for 1 week and was well tolerated. However, 1 week after cessation of treatment an exanthema developed, which according to the treating dermatologist was morbiliforme like and accompanied by rhinoconjunctivitis and dyspnoea. The symptoms lasted for 2 weeks. No other medication were taken, and no food allergy/intolerance was noted.

Ten years ago the patient has had a generalized urticaria and bronchoconstriction within 60 min after an oral multivitamine preparation, which was once reproduced by herself. No intolerances to any drugs, foods are known, and she had no other skin symptoms.

The allergological work up revealed a relatively high basal serum tryptase of 11.0 μg/l (Phadia ImmunoCap, Uppsala, Sweden; controlled 10.5 μg/l Phadia ImmunoCap, respectively), an elevated total serum IgE (298 kU/l Phadia ImmunoCap), slightly elevated penicilloyl g specific serum IgE (0.51 kU/l Phadia ImmunoCap), and normal IgE to penicilloyl vs and amoxilloyl (<0.35 kU/l Phadia ImmunoCap). Intradermal tests were performed on the back with histamine 1 : 10.0000, sodium chloride 0.9%, PPL (Diater TM, Madrid, Spain) 1 : 10 + 1 : 100, MDM (Diater TM) 1 : 10 + 1 : 100, penicillin 10.000 IU/ml, amoxicillin 25 + 5 mg/ml, scratch test with clavulanic acid 10 mg/0.1 ml, all under latex-free conditions.

Five minutes after intradermal testing the patient developed anaphylaxis: she complained about malaise and abdominal pain, a generalized erythrodermia was noted, she had a severe bronchospasmus and cardiovascular collapse with amnesia. Tryptase level 2.5 h after beginning of symptoms was 25.6 μg/l. Because of emergency treatment the skin tests could not be evaluated.

Urticaria and rarely anaphylaxis are known to occur after intradermal tests, in particular with drugs. This case is unusual, as the clinical course was actually not very suggestive of a severe IgE-mediated reaction, because clinical symptoms appeared 1 week after stop of initial treatment. Only the appearance of conjunctivitis and the flare up of asthma symptoms are retrospectively suspicious of an IgE-mediated reaction to amoxicillin/clavulanic acid. Nevertheless, the acute clinical symptoms, the elevation of tryptase following skin testing and the moderately elevated specific IgE to penicilloyl indicate that the anaphylaxis after skin testing was IgE/mast cell related.

This case illustrate that intradermal tests should be performed cautiously and under readiness to treat anaphylaxis even when not expected.

Ancillary